Alert archive / Colorado / Tornado Warnings in 2018
Tornado Warning 14, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 17, 2018, 6:18 PM MDT for Yuma County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2018, 6:18 PM MDT (00:18 UTC)
- Expired
- Jun 17, 2018, 6:45 PM MDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Yuma County, CO
The radar
The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 1:35 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
580
WFUS53 KGLD 180018
TORGLD
COC125-180045-
/O.NEW.KGLD.TO.W.0014.180618T0018Z-180618T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
618 PM MDT SUN JUN 17 2018
The National Weather Service in Goodland has issued a
* Tornado Warning for...
South central Yuma County in northeastern Colorado...
* Until 645 PM MDT.
* At 618 PM MDT, a severe thunderstorm capable of producing a tornado
was located 18 miles northeast of Cope, or 23 miles northwest of
Bonny Reservoir, moving east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Yuma County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3971 10259 3983 10262 3989 10241 3974 10239
TIME...MOT...LOC 0018Z 252DEG 18KT 3978 10254
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
TL1 follow-up statement
729
WWUS53 KGLD 180038
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
638 PM MDT SUN JUN 17 2018
COC125-180047-
/O.EXP.KGLD.TO.W.0014.000000T0000Z-180618T0045Z/
Yuma CO-
638 PM MDT SUN JUN 17 2018
...THE TORNADO WARNING FOR SOUTH CENTRAL YUMA COUNTY WILL EXPIRE AT
645 PM MDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
LAT...LON 3971 10259 3983 10262 3989 10241 3974 10239
TIME...MOT...LOC 0037Z 252DEG 18KT 3981 10242
$$
TLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 17, 5:05 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 17, 5:05 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
505 PM MDT Sun Jun 17 2018
.SHORT TERM...(This evening through Monday)
Issued at 237 PM MDT Sun Jun 17 2018
Latest upper air analysis shows southwest upper level flow from the
Desert Southwest into the Plains. Within the flow were multiple
small scale troughs, with the deepest trough over Arizona. At the
surface a cold front was draped across Eastern CO stretching
northeast into the Nebraska Panhandle. South of the cold front in
East Central CO a surface low continues to deepen. To the east in
West Central KS an area of surface convergence was seen in the wind
field.
For the rest of the afternoon the cold front will very slowly move
southeast as the surface low to the south deepens. As the surface
low deepens it will circulate in drier air, developing a dry line
over East Central CO. Meanwhile lift will increase along the cold
front and dry line as the upper level short wave trough over Arizona
moves overhead by early evening. In addition the nose of the LLJ
will strengthen through the afternoon and into the evening along the
cold front, further aiding in lift. Frontogenesis will also be
increasing through the afternoon along the cold front.
Due to mean storm motion being roughly parallel to the front, and
the front moving very slowly southeast, am concerned for land
spouts/tornado development near and along the front. 0-1km, 0-3km,
and effective SRH all increase through the afternoon and into the
evening along the cold front. Looking at the tornado climatology on
SPC's meso analysis page, all the parameters except SRH are
supportive of tornado and SRH will be improving through the
afternoon. The environment is favorable for land spout development
prior to storms appearing on radar.
700-500mb lapse rates are not all that impressive for hail
development, around 6C/KM, but effective shear in the vicinity of
the cold front is 55kts. MLCAPE is around 1500j/kg so this,
combined with the strong shear, may help storm updrafts overcome the
rather unfavorable lapse rates and produce large hail. The large
hail parameter and SARS hail size both suggest hail up to golf ball
size is more likely for our forecast area, with the potential for
larger hail being north and west of Yuma County. Despite the large
hail potential, still view tornadoes as more of a threat for today.
Tornado threat will greatly diminish after 7 PM as the environment
begins to stabilize.
DCAPE is not all that great today, up to 1500 j/kg or so. The mid
level cloud cover east of the cold front will help dampen the threat
for severe wind gusts. Am thinking there will be a narrow corridor
favorable for the wind gusts to occur between the cold front and the
mid clouds. Behind the front the deepening inversion should begin
to limit the threat for damaging winds.
Due to the training nature of the expected storm activity near/along
the front, heavy rainfall can be expected with these storms.
Confidence of flash flooding is low at this time due to uncertainty
regarding how long the training storms will last along the front
before moving north of Yuma and Dundy counties. The two counties
most at risk for any potential flash flooding would be Yuma and
Dundy.
This evening the cold front will continue to slowly move southeast.
Meanwhile lift over the front will continue to strengthen through 9
PM MT as frontogenesis and lift from the LLJ also increase. After
this time the front begins to move further away from the upper level
flow and the short wave trough over the front begins to fill. This
should cause storm coverage to begin to wane during the late evening.
Midnight and afterward the lift will continue weakening as the front
moves further from the short wave trough as the trough fills. There
may be another round of storms behind the front west of Yuma county
as another upper level short wave trough moves through, but most if
not all of this activity should be west of the forecast area. Not
entirely sure how far east the storm activity will last as the front
continues across the east half of the forecast area during the
overnight hours while the trough overhead fills. Current forecast
lines up well with the model data, so have not adjusted the
forecast.
Monday the cold front will be near the eastern border of the
forecast area. During the afternoon a warm front will move up from
the southwest, moving up roughly to the I-70 corridor. During the
afternoon a short wave ridge will move through. Behind the ridge a
short wave trough will move over the warm front and another short
wave will deepen over the cold front near the southeast part of the
forecast area. Foresee two areas of storm activity developing, one
along each front, with greater storm coverage expected along the
cold front. The main threat Monday afternoon will be large hail up
to half dollar size and wind gusts of 60-70 MPH.
.LONG TERM...(Monday night through Sunday)
Issued at 155 PM MDT Sun Jun 17 2018
Main forecast concern is heavy rainfall/flash flood risk into
Wednesday. Satellite showing a highly amplified flow from the
Pacific into eastern North America. Over North America a positively
tilted upper trough extends from eastern Canada into the western
portion the United States. Low has closed off in far western Nevada
and looks to be digging more more. Large high over the eastern
portion of the country has pushed a little further east leaving our
region in a little stronger south to southwest flow aloft. Slow
moving front is over the northwest portion of the area. Satellite
and upper air analysis show a very moist air mass through 500 mb.
Monday night...Nearly stationary frontal boundary will remain over
the central portion of the area through the night. The position will
probably waffle due to expected convection. Next mid level wave will
move through the area from the southwest. Weak jet lift from right
rear quadrant of jet is near or just east of the area through the
evening.
Models continue to show precipitable water values from 1 to 1.75
inches which is up to 2.5 standard deviations above normal. Low
level winds/jet increase through the night and will run right over
the front. Also the mean flow will is south to south southwest,
nearly perpendicular to the front. This will keep moisture
steadily supplied and provide the environment for continued
regeneration of storms. So am concerned about a heavy rainfall
threat although models, especially the Cams and WPC have not
highlighted our area yet. Sref and Gefs probabilities would not
support excessive rainfall at this time. Because of that and more
uncertainty/not as much confidence in heavy rainfall for this
period due to the latest data, am not planning on issuing a Flash
Flood Watch but will continue to watch closely.
Tuesday/Tuesday night...Specifics of this period could be changed
due to the mesoscale affects of the overnight/early morning
thunderstorms. Of concern is the possibility that a MCS over or near
the northern portion of the area could push out a widespread outflow
boundary that could dramatically change the environment. This could
dramatically change the entire forecast. High temperatures will be
cooler due to cloud cover and expected precipitation.
Otherwise it looks like at this time, frontal boundary be across the
center portion of the area from southwest to northeast during the
afternoon early evening before being shoved steadily further south
by convection.
At the same time a rather strong negatively tilted shortwave trough
will move across the area from late in the afternoon into the
overnight hours. By end of the night it looks like the models make
this into a MCS/MCV. Right rear quadrant will affect the area
beginning in the afternoon and will continue through the night.
If Monday night had a good signal for heavy rainfall, Tuesday
afternoon into Tuesday night is much better. PWs are 1 to 2.5 inches
which is way above normal. There will be deep lift due to low level
covergence and mid and upper level diffluence/divergence.
Considering the mean flow in relation to the front there could be
continued training of storms. Also the antecedent conditions will
be more favorable for runoff due to any precipitation that occurs
the previous two days. Models are consistent in showing all of the
above details.
WPC has already put out a moderate risk for excessive rainfall for
along and east of the Colorado border with a slight risk to the west
of that. Based on that, such a good signal from the models, more
favorable antecedent conditions, and SREF/GEFS probabilities (and
agreement on where those highest amounts and probabilities are),
will be issuing a Flash Flood Watch for the afternoon and nighttime
hours. Will obviously fine tune details as we get closer to the time
period.
Wednesday... Closed off synoptic/convectively induced 700 mb
circulation will start out over the eastern portion of the area and
then move slowly east and north through the rest of the day. Right
rear quadrant continues to affect the area through the morning.
Do expect some lingering precipitation in the morning. Again
temperatures will be cooler due to cloud cover and any precipitation.
By the end of the afternoon, a circulation will be somewhere over
northern/eastern Nebraska. As a whole this upper trough extends back
into the Pacific Northwest. This leave the area under northwest flow
aloft.
Wednesday night through Sunday...Models in much closer agreement
than in the previous few days. Closed off mid level circulation
either meanders around not too far to the north and east of the area
from Wednesday night through early Friday night. During this time,
northwest flow aloft, left front quadrant of upper jet, and
periodic shortwaves rotating around the southwest side of the
upper trough will affect the area.
For the remainder of Friday night the beginning of Saturday,
temporary shortwave ridging will move across the area. From later on
Saturday into Sunday, the flow aloft will become more southwest in
advance of the next shortwave trough that is approaching from the
west. Area will be in a post frontal air mass through the period.
Based on the above, felt the temperatures and pops were reasonable
made only cosmetic changes to what was given to me.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 500 PM MDT Sun Jun 17 2018
KGLD, vfr conditions expected from taf issuance through about 09z.
Winds begin from the south gusting 35kts or so decreasing to
around 18kts by 03z then below 11kts (per latest guidance) around
07z. As winds veer to the southwest, west then northwest at speeds
under 12kts through 17z post frontal stratus will move in with sub
vfr cigs. After 18z northwest winds under 10kts expected with vfr
conditions returning.
KMCK, vfr conditions currently expected through the period. Winds
begin from the south gusting 30kts decreasing to 14kts and gusty
from the east-southeast around 04z through 07z. From 08z through
14z winds from the east under 10kts. After 15z southeast winds
around 10kts veer to the southwest then west by 18z then northwest
at the end of the period at speeds under 10kts. Will have to
watch for the possibility of sub vfr cigs in the 08z-18z timeframe
and will depend on the eastward movement of the stratus deck.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from Tuesday afternoon through late Tuesday
night for KSZ001>004-013>016-027>029-041-042.
CO...Flash Flood Watch from Tuesday afternoon through late Tuesday
night for COZ090>092.
NE...Flash Flood Watch from Tuesday afternoon through late Tuesday
night for NEZ079>081.
&&
SHORT TERM...JTL
LONG TERM...BULLER
AVIATION...99Hazardous weather outlook, Jun 17, 3:02 PM MDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 302 PM MDT Sun Jun 17 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182115- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 302 PM MDT Sun Jun 17 2018 /402 PM CDT Sun Jun 17 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to possibly severe thunderstorms will develop along a cold front over Yuma and Dundy counties this afternoon as the front slowly moves southeast. Storms will begin to develop as early as 1 PM MDT, with storm coverage increasing through the afternoon. There will be a risk for weak tornadoes, with the best window of opportunity being from 1 PM to 7 PM MDT for locations northwest of a Burlington to St. Francis and Benkelman line. A secondary threat will be wind gusts up to 60 MPH, heavy rainfall and hail up to golf ball size. Any wind or hail threat should end by 9 PM MT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... An active weather pattern will persist over the High Plains this week. Severe thunderstorms will be possible during the afternoon and evening hours each day. Widespread heavy rainfall and flash flooding will also be possible, particularly on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening west of a Burlington to St. Francis and Benkelman line. JTL
In the hours before
Special weather statement, Jun 17, 3:40 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
340 PM MDT SUN JUN 17 2018
COZ090-172215-
Yuma County CO-
340 PM MDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
415 PM MDT...
At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Cope, or 22 miles south of Yuma, moving northeast
at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Yuma, Abarr and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
LAT...LON 4004 10245 3970 10274 3972 10280 4000 10280
4000 10279 4008 10280 4018 10274
TIME...MOT...LOC 2139Z 207DEG 24KT 3980 10275
TLSpecial weather statement, Jun 17, 4:46 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
446 PM MDT SUN JUN 17 2018
COZ090-172315-
Yuma County CO-
446 PM MDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
515 PM MDT...
At 446 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Holyoke to 5 miles northwest
of Yuma. Movement was north at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Yuma and Clarkville.
This includes Highway 385 between mile markers 262 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
LAT...LON 4044 10216 4035 10220 4011 10279 4035 10279
4035 10278 4044 10278
TIME...MOT...LOC 2246Z 199DEG 16KT 4039 10233 4018 10279
TLSpecial weather statement, Jun 17, 4:57 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Goodland KS 457 PM MDT SUN JUN 17 2018 COZ091-172315- Kit Carson County CO- 457 PM MDT SUN JUN 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 515 PM MDT... At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Thurman, or 16 miles north of Flagler, moving north at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. A Tornado Watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3957 10315 3957 10296 3943 10300 3944 10315 TIME...MOT...LOC 2257Z 183DEG 31KT 3953 10311 TL
Special weather statement, Jun 17, 5:32 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
532 PM MDT SUN JUN 17 2018
COZ090-172345-
Yuma County CO-
532 PM MDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
545 PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Otis, or 14 miles southwest of Yuma, moving northeast
at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Yuma and Eckley.
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
LAT...LON 4032 10262 4011 10241 3993 10280 4000 10280
4000 10279 4021 10279
TIME...MOT...LOC 2331Z 233DEG 27KT 3999 10293
TLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:16 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 44 min |
| Jun 17, 6:23 PM MDT | Special Weather Statement | GLD | Kit Carson | 37 min |
| Jun 17, 6:32 PM MDT | Special Weather Statement | GLD | Yuma | 43 min |
| Jun 17, 6:36 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 24 min |
| Jun 17, 6:52 PM MDT | Special Weather Statement | GLD | Yuma | 23 min |
Nearby
Tornado Warnings in Colorado, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.